Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 5, 2008, 3:03 AM CST for 4 counties in Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2008, 3:03 AM CST (09:03 UTC)
- Expired
- Feb 5, 2008, 3:45 AM CST
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Blaine County, OK, Caddo County, OK, Canadian County, OK, Kingfisher County, OK
The radar
The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 3:20 AM CST | HAIL 0.88 | Geary, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3773 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 050903
SVROUN
OKC011-015-017-073-050945-
/O.NEW.KOUN.SV.W.0013.080205T0903Z-080205T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
303 AM CST TUE FEB 5 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CANADIAN COUNTY IN CENTRAL OKLAHOMA...
WESTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA...
SOUTHERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
NORTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
* UNTIL 345 AM CST
* AT 303 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
BRIDGEPORT TO EASTERN FORT COBB RESERVOIR...MOVING NORTHEAST AT 50
MPH. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.
* LOCATIONS IN THE WARNING INCLUDE ALBERT...BINGER...BRIDGEPORT...
CALUMET...COGAR...CONCHO...DOVER...EL RENO...FORT COBB RESERVOIR...
GEARY...GREENFIELD...HINTON...KINGFISHER...LOOKEBA...OKARCHE AND
OMEGA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 90 AND 132.
TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND MOVE AWAY FROM
WINDOWS.
LAT...LON 3611 9785 3548 9781 3536 9802 3538 9804
3538 9808 3532 9809 3510 9850 3565 9858
TIME...MOT...LOC 0903Z 233DEG 45KT 3557 9840 3521 9839
$$2 follow-up statements
000
WWUS54 KOUN 050934
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 AM CST TUE FEB 5 2008
OKC011-015-050943-
/O.CAN.KOUN.SV.W.0013.000000T0000Z-080205T0945Z/
BLAINE OK-CADDO OK-
333 AM CST TUE FEB 5 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
CADDO AND SOUTHERN BLAINE COUNTIES...
LAT...LON 3561 9782 3537 9822 3573 9822 3574 9820
3589 9820 3611 9785
TIME...MOT...LOC 0933Z 233DEG 45KT 3588 9813 3547 9814
$$
OKC017-073-050945-
/O.CON.KOUN.SV.W.0013.000000T0000Z-080205T0945Z/
KINGFISHER OK-CANADIAN OK-
333 AM CST TUE FEB 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CST
FOR WESTERN CANADIAN AND WESTERN KINGFISHER COUNTIES...
AT 333 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
KINGFISHER TO 12 MILES SOUTH OF CALUMET...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE CALUMET...CONCHO...DOVER...EL
RENO...KINGFISHER...OKARCHE AND OMEGA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 110 AND 122.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY.
LAT...LON 3561 9782 3537 9822 3573 9822 3574 9820
3589 9820 3611 9785
TIME...MOT...LOC 0933Z 233DEG 45KT 3588 9813 3547 9814
$$000
WWUS54 KOUN 050946 RRA
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 AM CST TUE FEB 5 2008
OKC017-073-050956-
/O.EXP.KOUN.SV.W.0013.000000T0000Z-080205T0945Z/
KINGFISHER OK-CANADIAN OK-
346 AM CST TUE FEB 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR CANADIAN AND WESTERN
KINGFISHER COUNTIES EXPIRED AT 345 AM CST...
THE STORMS HAD WEAKENED.
LAT...LON 3561 9782 3537 9822 3573 9822 3574 9820
3589 9820 3611 9785
TIME...MOT...LOC 0934Z 233DEG 45KT 3589 9812 3548 9813
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:59 AM CST, 4 minutes earlier.
Area forecast discussion, Feb 5, 2:59 AM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 259 AM CST TUE FEB 5 2008 .DISCUSSION...STORM SYSTEM CURRENTLY EVOLVING OVER THE SOUTHERN PLAINS IS THE MAIN FOCUS THIS MORNING. COLD FRONT/DRYLINE TRIPLE POINT SETTING UP IN FAR SOUTHWEST OKLAHOMA...WILL TRACK EAST THIS MORNING. MOISTURE AND MID LEVEL INSTABILITY EXTEND WELL BACK TO THE NORTH OF THE FRONT...SUPPORTING A CHANCE FOR THUNDER AND HAIL AS FAR NORTH AND WEST AS ENID...CLINTON...LAWTON..HENRIETTA TEXAS. STRONG HEIGHT FALLS TO OVERSPREAD THE ENTIRE REGION...AND A PACIFIC FRONT...TO OVERTAKE THE DRYLINE THIS MORNING...SO THERE IS PLENTY OF LIFT OCCURRING. EXPECT STRONGLY FORCED LINE OF THUNDERSTORMS TO ERUPT AS THE LIFT REMOVES THE CAP IN SOUTHERN OKLAHOMA...NEAR AND EAST OF THE LOW PRESSURE CENTER. POSSIBLY A SEVERE SQUALL LINE...THOUGH WITH TIME OF DAY...HAIL WILL BE THE MAIN THREAT...AS NEAR SURFACE LAYER REMAINS STABLE. FOLLOWING THIS ACTIVITY...A MID LEVEL DRY SLOT WILL MOVE IN AS THE COLD AIR SURGES SOUTHWARD. AFTER A BRIEF CHANCE FOR SNOW IN NORTHERN OKLAHOMA...SUSPECT MIDDAY INTO THE AFTERNOON WILL SEE ONLY DRIZZLE AND LIGHT RAIN. MAIN CONCERN WOULD BE IF SURFACE TEMPS CAN REACH FREEZING...FOR POTENTIAL FREEZING DRIZZLE. CURRENT FORECAST HAS TEMPS BORDERLINE...HOWEVER...AND MAINLY JUST ABOVE FREEZING. GIVEN THE DAYTIME OCCURRENCE OF THE PRECIP...AND RECENT WARM WEATHER/GROUND...WILL NOT ISSUE ANY WINTER WEATHER ADVISORY AT THIS TIME. IT MAY BECOME A SHORT TERM PROBLEM...OVER A SMALL AREA...OF FAR NORTHWEST OKLAHOMA. WILL UPDATE IF NECESSARY. TUESDAY NIGHT...WRAP AROUND MID LEVEL MOISTURE REACHES NORTHERN/CENTRAL OKLAHOMA...WITH CHANCE FOR VERY LIGHT SNOW. REST OF THE FORECAST IS THEN DRY...AND RELATIVELY MILD...AS BASE OF UPPER TROUGH SHIFTS NORTHEASTWARD...LEAVING NORTHWEST FLOW OVER THE PLAINS. A GLANCING BLOW OF CANADIAN AIR LOOKS TO ARRIVE LATE IN THE WEEKEND...BUT FEEL THE GFS IS OVERDONE WITH AMOUNT OF COOLING...GIVEN EXPECTED LACK OF CLOUD COVER AND BACKDOOR NATURE OF THE FRONT. MADE SOME CHANGES TO REFLECT THIS THINKING AND BLEND WITH SURROUNDING OFFICES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 45 26 48 28 / 80 20 0 0 HOBART OK 41 25 51 29 / 40 10 0 0 WICHITA FALLS TX 58 28 55 34 / 30 0 0 0 GAGE OK 35 18 44 22 / 70 30 0 10 PONCA CITY OK 38 21 41 26 / 80 40 0 10 DURANT OK 68 31 50 34 / 90 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && BURKE
Hazardous weather outlook, Feb 4, 7:28 PM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CST MON FEB 4 2008
OKZ004>048-050>052-TXZ083>090-051300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
728 PM CST CST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM ARCHER CITY
TEXAS... TO DUNCAN... TO NORMAN... TO CHANDLER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER MIDNIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND OUTDOOR ITEMS MAY OCCUR FROM HAIL UP
TO GOLF BALL SIZE.
MINOR WIND DAMAGE TO TREES AND LIGHTWEIGHT OBJECTS MAY OCCUR FROM
STRAIGHT LINE WIND GUSTS OF 65 MPH.
THERE IS ALSO A VERY SLIGHT CHANCE OF TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE TONIGHT.
DISCUSSION...
A COLD UPPER LEVEL STORM SYSTEM... AND STRONG JET STREAM WINDS...
WILL MOVE FROM THE SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS
OVERNIGHT. THE STORM SYSTEM WILL ENCOUNTER UNSEASONABLY WARM AND
MOIST LOW LEVEL AIR... RESULTING IN THE POSSIBILITY OF SEVERE
THUNDERSTORMS.
A DRY LINE... LYING FROM SOUTH CENTRAL INTO NORTHEASTERN OKLAHOMA
EARLY THIS EVENING... WILL MOVE NORTHWEST OVERNIGHT. MOIST AND
RELATIVELY UNSTABLE AIR AT LOW LEVELS WILL SPREAD NORTHWEST INTO
PARTS OF WESTERN NORTH TEXAS AND CENTRAL OKLAHOMA. AT THE SAME TIME
A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS EVENING... AND WILL
INTERSECT THE DRY LINE BETWEEN 10 PM AND MIDNIGHT NEAR OR JUST
NORTHWEST OF INTERSTATE 44. THUNDERSTORMS MAY DEVELOP QUICKLY AT
THAT TIME... AND MOVE EAST ACROSS ROUGHLY THE SOUTHEASTERN HALF OF
OKLAHOMA BETWEEN MIDNIGHT AND DAYBREAK.
STRONG LOW LEVEL AND DEEP LAYER WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF ROTATING THUNDERSTORMS. GIVEN THE PRESENCE OF
MODERATE INSTABILITY... LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY
WITH THE LONGER LIVED STORMS. IN ADDITION...THE POTENT COMBINATION
OF THE LOWER AND UPPER LEVEL WINDS SUGGESTS THAT THERE COULD ALSO BE
ISOLATED TORNADOES. THESE STORMS WILL MOVE QUICKLY... AND OCCUR AT A
TIME WHEN MOST PEOPLE ARE SLEEPING. PEOPLE IN SOUTHEAST OKLAHOMA
SHOULD CHECK THAT THEIR NOAA WEATHER RADIOS ARE IN GOOD WORKING
ORDER... AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.
RAIN AND EMBEDDED THUNDERSTORMS ALSO ARE EXPECTED TO BREAK OUT LATE
TONIGHT FARTHER TO THE WEST AND NORTH... BEHIND THE COLD FRONT... IN
PARTS OF NORTHERN AND WESTERN OKLAHOMA. THE MAIN HAZARD WITH THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL FALL SHARPLY BEHIND THE COLD FRONT TONIGHT. MANY
AREAS THAT SAW RECORD HIGHS IN THE 70S AND 80S WILL FALL QUICKLY
INTO THE 30S AND LOWER 40S LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY TUESDAY MORNING IN
SOUTHEASTERN OKLAHOMA... BEFORE MOVING EAST OUT OF THE REGION BY
MIDDAY. ONE OR TWO SEVERE STORMS COULD LINGER INTO TUESDAY MORNING
IN FAR SOUTHEAST OKLAHOMA. NO THUNDERSTORMS ARE EXPECTED AFTER
TUESDAY.
OTHER HAZARDOUS WEATHER...
BEFORE THE STORM SYSTEM EXITS ON TUESDAY... RAIN MAY CHANGE TO LIGHT
SNOW BEFORE ENDING. LIGHT ACCUMULATIONS... UP TO AN INCH OR SO...
WILL BE POSSIBLE FROM WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA...
WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE OVER NORTHWESTERN
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24In the hours before
Special weather statement, Feb 5, 2:22 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 222 AM CST TUE FEB 5 2008 OKZ016-017-022-034-035-050845- BLAINE OK-CUSTER OK-WASHITA OK-KIOWA OK-GREER OK- 222 AM CST TUE FEB 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...GREER... KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF CORDELL TO 5 MILES NORTHWEST OF LONE WOLF AT 222 AM CST...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE.
Special weather statement, Feb 5, 2:45 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 245 AM CST TUE FEB 5 2008 OKZ021-034-050900- BECKHAM OK-GREER OK- 245 AM CST TUE FEB 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BRINKMAN AT 245 AM CST...MOVING NORTHEAST AT 55 MPH. HAIL TO THE SIZE OF DIMES IS LIKELY.
Local storm report, Feb 5, 2:58 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
258 AM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 5 E CLINTON 35.51N 98.88W
02/05/2008 E1.00 INCH CUSTER OK PUBLIC
NICKEL TO QUARTER SIZE HAIL COVERING GROUND AT THE LOVES
COUNTRY STORE.
&&
11The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 2:27 AM CST | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey, Kiowa, Washita | 48 min |
| Feb 5, 3:12 AM CST | Severe Thunderstorm Warning | OUN | Blaine, Major | 33 min |
| Feb 5, 3:27 AM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Major | 48 min |
| Feb 5, 4:09 AM CST | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher | 51 min |
| Feb 5, 4:14 AM CST | Severe Thunderstorm Warning | OUN | Grant | 31 min |
| Feb 5, 4:16 AM CST | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 44 min |
| Feb 5, 8:48 AM CST | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 27 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.